Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

Crashette

Levemir- what is going on?

Recommended Posts

Crashette

Help! I started Levemir after 2 years of Metformin. My last AIC on the metformin as of 2 weeks ago was 6.2. Do to severe GI issues I've started basal only bedtime levemir a week ago.

Daytime numbers, and post meal numbers are climbing. Fri night I did 14u, and woke up to a 7.1- Sat night 16U - AM 7.3- Last night 20u and 8.6 ! I'm going the opposite way.

Is this insulin resistance? I'm also hitting 12.0 to 15.0 PP

The Dr told me my last c pep that I was producing very little insulin.

The Metformin was working pretty well at 4 tabs a day + 1 onglyza.

I've dropped the met but still take the onglyza as per the Dr.

He did say I would gain even better control with insulin. Currently I'm not seeing any results, maybe I should be doing a split dose. What do you all think? If I do a split dose what time of day should it be at? Or is it just too soon for me to see results? :confused:

Share this post


Link to post
Share on other sites
foxl

Sounds like insulin resistance, or perhaps the Met wearing off?

 

I am also a T1.5, also on Levemir. I do 9U per night. I too found my numbers rising at increased doses, so dropped back down. It could be hepatic IR -- body trying to compensate for more insulin ... ? I do not know. Have you tested in the middle of the night?

Share this post


Link to post
Share on other sites
Subby

Sure sounds like the metformin was helping a lot. I'm not suggesting to go back to it, it is just worth bearing in mind. That said, if the reason for dumping it was partly GI issues, I wonder if it is worth a) just reducing the dose, you won't get full effect but may get some and GI issues may subside and B) looking into an ER/EX version that is known to cause less GI issues.

 

As for the insulin, who is to know what is a correct dose of Levemir for you? Nobody can find that out except you by moving the dose as you have been doing. Insulin is a notoriously individual equation, and careful trial and error is truly the only way. You should see results from a ball park dose within a day or so. It sounds like you are simply not there yet but you may want to move to a new dose for a couple of days each time. You could easily overshoot and land yourself in hypo city if you move too quick.

 

That said I will mention what I think is rare but that occurred for me. I needed 3+ times as much Levemir as other basal insulins. I ended up on 250+ units at the start of the year, switched to another basal (NPH) and immediately only needed 60 units, like other basal arrangements in the past. I don't necessarily blame Levemir especially here. It just seems now and then people don't get along with particular brands and types of insulin. If you keep pushing up the dose well beyond any expectation and it really seems absolutely nothing is happening, perhaps giving Lantus a go would be worth trying.

Share this post


Link to post
Share on other sites
Crashette

Insulin resistance... hmm can you be skinny and have IR?

I had orginally started on Novolin but the Dr didn't want me on it for long as he said it is known for overnight hypos. Because I'm in Canada it is what he had to start me on,( government rules ) then with in the week of starting Novolin I was switched to Levemir.

I know my first 5 days of Novolin I had amazing 5.4 AM numbers, and PP were pretty good too. But by day 5 numbers started to climb as my dose went up on Novolin. He said up by 2 u a night. I assumed the metformin was still in the works for the first 4 days. My first 8 days were on Novolin. Then the switch to levemir starting at 10u

I got to kind of wonder, maybe I should drop down to 6 u. It's worth a try

Share this post


Link to post
Share on other sites
Subby
Insulin resistance... hmm can you be skinny and have IR?

I had orginally started on Novolin but the Dr didn't want me on it for long as he said it is known for overnight hypos. Because I'm in Canada it is what he had to start me on,( government rules ) then with in the week of starting Novolin I was switched to Levemir.

I know my first 5 days of Novolin I had amazing 5.4 AM numbers, and PP were pretty good too. But by day 5 numbers started to climb as my dose went up on Novolin. He said up by 2 u a night. I assumed the metformin was still in the works for the first 4 days. My first 8 days were on Novolin. Then the switch to levemir starting at 10u

I got to kind of wonder, maybe I should drop down to 6 u. It's worth a try

 

It does sound from what you are saying, that dropping the metformin has been the cause of your higher numbers. Why drop to 6u? I can't imagine how that would help if 20u is not remotely meeting your needs. I'm not discouraging you though... do what you see fit. :) Just be careful. It doesn't sound like your current dose is keeping up at all, let alone a smaller dose. And with those pp spikes, rapid acting really does sound the go. (And or cutting the carbs as you see fit).

 

As for insulin resistance. Well, a couple of things.

 

- Insulin resistance is really just a catch all phrase to mean "insulin is not working so well in this body to some degree". It's a pretty fuzzy concept in and of itself! An endo I once saw put it this way, everyone has some level of insulin resistance, as in, everyone needs a certain amount of insulin. It's just a question of how much.

 

- If you have a low c-peptide you (also) have a deficiency of insulin. Speaking extremely roughly, "typical" type 1 deficiency might require 20 to 50 units of insulin a day.

- Since it sounds like metformin made a pretty big difference for you, it sounds like you might also have a fair whack of insulin resistance. Heightened resistance can come in a number of forms. Visceral IR (from excess weight) is only one form.

So in other words, yes it sounds like you have resistance issues, but don't discount that you also have a simple, basic, lack of insulin, which requires replacement.

Share this post


Link to post
Share on other sites
Subby

Regarding the split: maybe it would be better for you, but my thought is that you will still know when you are getting in the ballpark on just one shot. If it were me, I'd just keep it at one shot until I saw results, then observe if it seems to be running out towards the end of the 24 hour period. Otherwise you risk complicating matters, where maybe you will be just fine on one shot once you find the right dose.

Share this post


Link to post
Share on other sites
Crashette

Finally, I think I'm getting somewhere. Now I'm not sure if its my injection location, being the first few weeks into this insulin stuff, I've used my tummy, thanks to the 2 babies there is a little extra to grab onto, so it was the natural place to start poking myself with. Here is the last few days injection units

3 days ago 20 U at bedtime in the tummy- AM # 8.6

yesterday 23 U on the side love handle - AM # 3.9- luck me I didnt feel low when I got up, ate right away and all was good the entire day.

Then did 22 U again love handle - AM # 2.5- again same I ate and felt fine all day.

So tonight I stuck with love handle injection did 20u and will see when I get up.

I really feel like Im a science project. But could it be simple as injection area?

If so are there noted areas that have better insulin absorption for injections ?

What all seems to work better for everyone else?

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.